|Year : 2018 | Volume
| Issue : 3 | Page : 142-144
Anesthetic Considerations in a Child With IgG4 Disease
Summit D Bloria1, Ketan Kataria1, Ankur Luthra1, Pallavi Bloria2
1 Department of Anesthesia, PGIMER, Chandigarh, India
2 Department of Anesthesia, GMC, Jammu, India
|Date of Web Publication||31-Dec-2018|
Dr. Summit D Bloria
C/O 3245 sector 15D, Chandigarh
Source of Support: None, Conflict of Interest: None
Immunoglobulin G4 (IgG4)-related disease is a relatively newly coined term for a disease which affects various body organs. There is tissue invasion of IgG4-positive plasma cells into tissues leading to various manifestations like lymph node enlargement, autoimmune pancreatitis, pulmonary manifestations, hepatic disease, and others. We describe the anesthetic management of a pediatric patient suffering from IgG4-related disease with systemic manifestations who underwent a ventriculoperitoneal shunt revision.
Keywords: Anesthesia, IgG4 disease, pediatric
|How to cite this article:|
Bloria SD, Kataria K, Luthra A, Bloria P. Anesthetic Considerations in a Child With IgG4 Disease. MAMC J Med Sci 2018;4:142-4
|How to cite this URL:|
Bloria SD, Kataria K, Luthra A, Bloria P. Anesthetic Considerations in a Child With IgG4 Disease. MAMC J Med Sci [serial online] 2018 [cited 2019 Mar 18];4:142-4. Available from: http://www.mamcjms.in/text.asp?2018/4/3/142/249023
| Introduction|| |
The term “IgG4-related disease” came into being in 2003 when Kamisawa et al. demonstrated infiltration of IgG4-positive plasma cells in various organs of patients with autoimmune pancreatitis. IgG4-related disease has been described in virtually every organ system of the humans.,,, IgG4-related disease is characterized by fibrosis, mediated by the aberrant proliferation and tissue invasion of IgG4-positive plasma cells, which can occur in any organ. Thus, these patients can present with involvement of various organ systems. However, literature regarding anesthetic management of these patients is scarce. PubMed search for the term “Ig G4 RELATED DISEASE ANAESTHESIA” returned just one case report of severe asthmatic crisis during general anesthesia in a patient with IgG4-related disease. Given the recent recognition of occurrence of this disease, infrequent incidence, and scarcity of literature on this topic, we intend to discuss our experience of anesthetic management of a child suffering from IgG4-related disease scheduled to undergo ventriculoperitoneal (VP) shunt revision and the problems we encountered.
| Case Report|| |
A 7-year-old male patient, weighing 25 kg and a diagnosed case of IgG4-related disease for 2 years on prednisolone, presented to our institute with chief complaints of fever, vomiting, drowsiness, and sluggish response to verbal commands for last 5 days. Fever was high grade, continuous, and associated with rigors and chills. In addition, there was one episode of projectile vomiting, which consisted of food particles and was non-bilious.
The diagnosis of IgG4 disease was made at 2 years of age when the patient suffered from pancreatitis and enlarged cervical lymph nodes; biopsy from lymph nodes had demonstrated follicular hyperplasia with germinal centers and plasmacytic infiltrate. Upon further workup, increased serum levels of IgG, IgG4, and IgE, polyclonal hypergammaglobulinemia, elevated sedimentation rate, and positive autoantibodies were found and the patient was labeled as a case of IgG4 disease. Subsequently, the patient was started on prednisolone treatment.
One and a half years later, he developed jaundice and ultrasound revealed sclerosing cholangitis, again a manifestation of IgG4-related disease.
He also gave a history of VP shunt placement 2 years ago for fungal meningitis and communicating hydrocephalus. The fungal meningitis may have resulted due to compromised immune status due to steroid therapy.
On examination, he was conscious, cooperative, and well oriented to time, place, and person. There was no neck rigidity; however, Kernig’s and Brudzinski’s signs were positive. Muscle power was 5/5 in all the limbs and reflexes were normal.
Computerized tomography was performed, which demonstrated hydrocephalus. On the basis of clinical features and radiological signs, a diagnosis of shunt obstruction/infection was made. A decision to exteriorize the shunt was then taken. However, over the next 24 h of shunt exteriorization, only 30 ml of cerebrospinal fluid (CSF) was drained through the shunt, and it was decided to revise the shunt.
Preanesthetic checkup showed that the child had some features of chronic steroid intake (moon facies, striae over abdomen, and abdominal obesity). His mouth opening was two finger-width, and he had a short neck with Mallampati grading of 3. Neck movements were normal.
The blood profile of the patient was as follows: hemoglobin—9 g/dl, total leukocyte count—24,100/mm3, platelet count—64,000/mm3, Na+/K+/Cl− 141/4.13/113 meq/L, urea/creatinine—34/0.42 mg/dl, coagulation profile was normal, aspartate transaminase—66 IU/L, alanine aminotransferase—118 IU/L, alkaline phosphatase—495 IU/L.
CSF examination was as follows: no white blood cells in CSF, CSF sugar levels were reduced (8 mg/dl), CSF proteins were increased (174 mg/dl).
Based on the history, physical examination, and laboratory investigations, the following challenges in anesthetic management were identified:
- He was suffering from a systemic disease about which very little is known as far as anesthetic management is concerned.
- Features of raised intracranial pressure (ICP).
- Anticipated difficult airway (cushingoid features).
- Impaired hepatic function.
- Usual concerns of a pediatric patient such as hypothermia, vascular access, airway concerns.
- Compromised immune status.
- Low platelet count and raised total leukocyte count.
After taking in to consideration all the above factors, the anesthesia was administered in the following manner.
Inside the operation theater, the following monitors were connected:
- Pulse oxymetry
- Noninvasive blood pressure
After securing an intravenous access, general anesthesia was induced with fentanyl (60 μg) and propofol (50 mg). Atracurium 15 mg was administered after ensuring adequate mask ventilation. A video laryngoscope (King Vision, Videolaryngoscope, King Systems, Noblesville, IN, USA) was used to intubate the trachea with a cuffed 5.5-mm endotracheal tube. Anesthesia was maintained with oxygen, nitrous oxide, and intermittent doses of atracurium and fentanyl. The surgery lasted around 90 min, was uneventful with a blood loss of around 50 ml, and intraoperative urine output was around 40 ml.
The muscle paralysis was reversed and the trachea was extubated at the end of surgery after assessing consciousness and regaining adequate muscle strength. However, after extubation, he suffered from laryngospasm for which, bag and mask ventilation was started, and after administering propofol 20 mg, igel (Intersurgical, East Syracuse, NY, USA) size 2 was inserted. Subsequently, spasm was relieved and the patient was allowed to breathe spontaneously. After sometime, the patient woke up and pulled out the igel. He was then transferred to the postoperative ward in a left lateral decubitus position.
| Discussion|| |
The present case is unique because there is little scientific literature to guide the anesthetic management. Hence, the anesthesia was planned according to the clinical needs of the patient.
We preferred propofol over thiopentone considering the bronchospasm potentiating characteristics of thiopentone. Difficulty in endotracheal intubation was anticipated, and a video laryngoscope was used; however, succinylcholine was avoided in view of the raised ICP.
The decision to use atracurium was based on raised levels of liver enzymes in the patient. However, the downside of using atracurium is the rare possibility of histamine release, and IgG4 patients are considered to be more susceptible to asthma and atopy.
The patient developed bronchospasm for which an igel was placed after sedation with propofol. In retrospect, we believe that this patient may have been extubated at slightly deeper plane rather than fully awake in view of their susceptibility to develop atopy. In conclusion, we believe that patients with IgG4 disease can be safely anesthetized taking into consideration the clinical profile of an individual patient.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Kamisawa T, Funata N, Hayashi Y, Eishi Y, Koike M, Tsuruta K et al.
A new clinicopathological entity of IgG4-related autoimmune disease. J Gastroenterol 2003;38:982-4.
Stone JH, Khosroshahi A, Hilgenberg A, Spooner A, Isselbacher EM, Stone JR. IgG4-related systemic disease and lymphoplasmacytic aortitis. Arthritis Rheum 2009;60:3139-45.
Dahlgren M, Khosroshahi A, Nielsen GP, Deshpande V, Stone JH. Riedel’s thyroiditis and multifocal fibrosclerosis are part of the IgG4-related systemic disease spectrum. Arthritis Care Res 2010;62:1312-8.
Saeki T, Saito A, Hiura T, Yamazaki H, Emura I, Ueno M et al.
Lymphoplasmacytic infiltration of multiple organs with immunoreactivity for IgG4: IgG4-related systemic disease. Intern Med 2006;45:163-7.
Kamisawa T, Takuma K, Egawa N, Tsuruta K, Sasaki T. Autoimmune pancreatitis and IgG4-related sclerosing disease. Nat Rev Gastroenterol Hepatol 2010;7:401-9.
Moriya M, Oda S, Nakane M, Kawamae K. Severe asthmatic crisis during general anesthesia in a patient with IgG4 related disease. Masui 2014;63:418-22.